Topic: Side effects from Folfox

My husband only did one treatment of folfox and it made the neuropathy really bad in his feet. He already had neuropathy a little but know its goes from his toes to the middle of his foot.
He told me he's not taking it any more. I wonder what chemo is left for him to take. He has already been on xeloda and gemzar, gemzar and cisplatin, and gemzar by itself. I don't know what's left. He keeps telling me he is thinking about opting out of chemo altogether. He says he dont want to live the rest of his life crippled from the chemo.
I don't know what to think.
The cancer has spread into alot of lymph nodes and he thinks he should just enjoy the time he has left drug free.
Does anyone know of another type of chemo that is out there, that wouldn't cause the neuropathy ?
Lost and confused,
Michele

Re: Side effects from Folfox

Dear Michele, Gee I don't now what to say except how bad I feel for you both. Teddy made his decision not to Chemo after the ONC said it would only buy him an extra month. The ONC was spot on and we never looked back with regret. He chose quality over quantity and it was totally his decision.  I would say it's probably one of the biggest decisions made on this Board but know that what ever you both decide it is the right decision. I am sure you will hear  from others to answer the chemo questions. Best wishes.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

3 (edited by PCL1029 Sun, 30 Jun 2013 11:28:13)

Re: Side effects from Folfox

Hi,
There are a couple choices that I can suggest,but please know that I am only a patient and not a doctor.
1.  Since I recently discover my cancer has returned and has lymph node involved. I have consulted  by an interventional radiologist  that they can treat my lymph node by IRE, and kill the cancer spread. Miami hospital is one Of the best to do that and Baptist hospital in little rock AR. does IRE too.  It is relative a  simple procedure if they accepted your case since your husband has a few more. They also can use this procedure IRE to treated the tumor in the liver and other soft tissue like lungs.
2. A second choice is PEI to the lymph nodes, it is not a long term solution, it may need to do a couple more times on the same site to prolong the disease control,it is not a cure but much better than taking chemotherapy forever.Few side effects . Chemotherapy of GEMOX, or Xeloda and Gemzar ,both can increase the peripheral neuropathy. However, Gemzar with carboplatin will not be that bad with regard to neuropathy but I don't think your oncologist will approved because of the bone marrow situation that your husband had. Taxol is too toxic in your husband's case.
3. If I may, I will agree with your husband not to have chemotherapy . It is not as effective as what you think and the patient really suffer the side effects deeply; it ,in the long term sense will weaken the functions of other organs in the body,like the kidney,bone marrow,lungs,the immune system and ovary among others. In short, the cost of  using chemotherapy at the current situation is not the best way. (15-28% in general). But there is an  other option of joining clinical trial like #46 on the webe site or it is called TIL immunotherapy thru NIH and it is free if your husband qualify. If nothing works,  Sorafenib was recommended to me as an oral TKI agent to extend my life for a short period of time, usually 3-6 month and if resistant develop,then he can switch to other kind of TKI oral medication and hopefully by that time the PDL-1 immunotherapy agent will be approval( should be later this year or early next year if no other problems developed, and the side effects are much less since this new agent helps your husband s own body immune system to fight the cancer.  There are still hope out there ,good luck and
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.